My Birth Control Pills Were Affecting My Vision

I knew something wasn’t right, but I couldn’t quite put my finger on it.  It took me almost a year to figure it out, but my birth control pills were affecting with my vision.

Birth-Control-Causing-Vision-Problems

The Backstory

I am no stranger to vision problems.  I was diagnosed with Amblyopia (a fancy term for lazy eye) when I was three or four.  After patches and drops did nothing to fix the problem, I got glasses.  Starting kindergarten with Coke bottle glasses was no fun.  I was called all the names, though four-eyes was the most popular.  I made the switch to contacts when I was thirteen, and I was so happy about it.  My vision continued changing until it finally leveled out in my early twenties.  Since then, it’s pretty much been a steady cycle of annual check ups and re-orders of my contact lenses.  That all started to change in late 2016.

Magnifying-glass-eye-testWe’ve Got Problems

Outside of my two pregnancies, I’ve been on some form of hormonal birth control for over twenty years.  I couldn’t even begin to tell you home many different brands of birth control pills I’ve tried (the patch too).  After having my second child, my cycle was all out of whack, even while I was on the pill.  I tried a few different options to fix it, but basically gave up and lived with the fact that I would have long, awful periods that came every 21-24 days.  After we moved to Michigan and I started seeing a new OB/GYN, I decided to again try to find something that worked better.  She suggested triphasic birth control pills (those are the kind where the hormone levels change every week through your cycle).  I was game for anything, so I switched over to triphasic pills in late 2016.

Looking, But Not Seeing

Within months, I had started having more headaches and noticed that I was having trouble reading spreadsheets at work.  Initially, I blew it off as a “crap, I’m getting old” thing.  I picked up some cheap reading glasses at Walmart and used them when I needed.  Time passes, and one day it dawned on me that I seemed to only need the reading glasses in spurts.  I chatted with my boss, who’s older than me, and she said that hers came and went before progressing into needing reading glasses all the time.

After I started paying closer attention to the spurts, they seemed to be in the same place in my cycle every month.  Since everyone is a Google doctor, I immediately jumped online to research the side effects of the particular birth control pill I was taking.  Right there in black and white, “contact a doctor immediately if you have trouble with your vision”.

Cat-Reading-GlassesOff We Go

Off to the OB/GYN I went.  I told her what was going on, what I’d researched online and, that while the pills were taking care of the initial problem, I believed they were creating a new one.  She was very respectful about her opinion, but told me that she really didn’t think I was right.  It was possible, but not at all probable.  She still agreed to write me a new script for a single phase birth control pill and let me see if anything would change.  “Give it 90 days and if you want me to refill your old script, just let me know.”

End Results

Within 2 weeks, I was using reading glass less than half the time I was before.  Within 4 weeks, I was barely touching them.  Now, about 10 weeks after switching from a triphasic birth control pill to a single phase pill, I haven’t picked up my reading glasses in over a month.

I’m not a doctor, but I do know my gut was telling me something wasn’t right, and in the end, something I was taking for one problem was creating another.  Read the side effect inserts that come with your medications.  Be aware of changes in your body any time you start a new medication.  And by all means, if something doesn’t seem right, talk to your doctor about it.  Despite the fact that my Ob/GYN thought the chances of birth control affecting my vision was slim, that was exactly what was happening.

Have you experienced any odd side effects from birth control pills or other medication that were considered “unlikely”?

This entry was posted in Health/Wellness. Bookmark the permalink.

5 Responses to My Birth Control Pills Were Affecting My Vision

  1. Courtney says:

    I went off them because they gave me mood swings.

  2. Sarah says:

    WOW! That is so crazy. I went off of them because of weight gain and hormonal mood swings.

  3. Oh my gosh! That’s crazy! I know all of the common side effects of birth control, but didn’t know vision problems could be one of them!

  4. ashley says:

    So glad you were able to figure out what the issues were. I’ve avoided birth control pills because of all the crazy side effects, but I had no idea this was one of them!

Leave a Reply

Your email address will not be published.